Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The mixed Hodge structure on the fundamental group of a punctured Riemann surface

Author: Rainer H. Kaenders
Journal: Proc. Amer. Math. Soc. 129 (2001), 1271-1281
MSC (2000): Primary 14H40, 14H30; Secondary 14F35
Published electronically: October 20, 2000
MathSciNet review: 1712897
Full-text PDF

Abstract | References | Similar Articles | Additional Information


Given a compact Riemann surface $\bar{X}$ of genus $g$ and distinct points $p$ and $q$ on $\bar{X}$, we consider the non-compact Riemann surface $X:=\bar{X}\setminus\{q\}$ with basepoint $p\in X$. The extension of mixed Hodge structures associated to the first two steps of $\pi_1(X,p)$ is studied. We show that it determines the element $(2g\,q-2\,p-K)$ in $\operatorname{Pic}^0(\bar{X})$, where $K$ represents the canonical divisor of $\bar{X}$ as well as the corresponding extension associated to $\pi_1(\bar{X},p)$. Finally, we deduce a pointed Torelli theorem for punctured Riemann surfaces.

References [Enhancements On Off] (What's this?)

  • [Car80] J. A. Carlson.
    Extensions of mixed Hodge structures.
    In Journées de Géométrie Algébrique d'Angers, pages 107-128, Alphen aan den Rijn, 1980. Sijthoff and Noordhoff. MR 82g:14013
  • [Che76] K. T. Chen.
    Reduced bar constructions on de Rham complexes.
    In A. Heller and (eds.) M. Tierny, editors, Algebra, Topology and Category Theory, pages 19-32, New York, 1976. Academic Press. MR 54:1272
  • [Che77] K. T. Chen.
    Iterated path integrals.
    Bull. Amer. Math. Soc., 83:831-879, 1977. MR 56:13210
  • [Fay73] J. D. Fay.
    Theta Functions on Riemann Surfaces.
    Number 352 in Lecture Notes in Math. Springer Verlag, Berlin, 1973. MR 49:569
  • [GH78] P. Griffiths and J. Harris.
    Principles of Algebraic Geometry.
    John Wiley & Sons, Inc., USA, 1978. MR 80b:14001
  • [Gun69] R. C. Gunning.
    Quadratic periods of hyperelliptic abelian integrals.
    In Problems in Analysis, pages 239-247, New Jersey, 1969. Princeton University Press. MR 50:7511
  • [Hai87a] R. M. Hain.
    The de Rham homotopy theory of complex algebraic varieties I.
    K-Theory, 1:271-324, 1987. MR 88h:14029
  • [Hai87b] R. M. Hain.
    The geometry of the mixed Hodge structure on the fundamental group.
    Algebraic Geometry, Bowdoin, PSPM, 46:247-28, 1987. MR 89g:14010
  • [Har83] B. Harris.
    Harmonic volumes.
    Acta Math., 150(1-2):91-123, 1983. MR 84k:32032
  • [HL97] R. M. Hain and E. J. N. Looijenga.
    Mapping class groups and moduli spaces of curves.
    Proc. Symp. Pure Math., 62(pt.II):97-142, 1997.
    Algebraic geometry, Santa Cruz. MR 99a:14032
  • [Jab86] E. R. Jablow.
    Quadratic vector classes on Riemann surfaces.
    Duke Math. J., 53(1):221-232, 1986. MR 87g:32026
  • [Lan02] E. Landfriedt.
    Thetafunktionen und hyperelliptische Funktionen.
    Göschensche Verlagshandlung, Leipzig, 1902.
  • [Lew64] J. Lewittes.
    Riemann surfaces and the theta function.
    Acta Math., 111:37-61, 1964. MR 28:206
  • [Mar63] H. H. Martens.
    A new proof of Torelli's theorem.
    Annals of Math., 78(1):107-111, 1963. MR 27:2506
  • [Mum83] D. Mumford.
    Tata Lectures on Theta I.
    Number 28 in Progress in Math. Birkhäuser, Boston, 1983. MR 85h:14026
  • [Pul88] M. Pulte.
    The fundamental group of a Riemann surface: mixed Hodge structures and algebraic cycles.
    Duke Math. J., 57(3):721-760, 1988. MR 89m:32048
  • [PY96] C. Poor and D. S. Yuen.
    Relations on the period mapping giving extensions of mixed Hodge structures on compact Riemann surfaces.
    Geometria Dedicata, 59:243-291, 1996. MR 98g:32033
  • [Rie92] B. Riemann.
    Bernhard Riemann's gesammelte mathematische Werke.
    B. G. Teubner, Leipzig, 1892.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 14H40, 14H30, 14F35

Retrieve articles in all journals with MSC (2000): 14H40, 14H30, 14F35

Additional Information

Rainer H. Kaenders
Affiliation: Mathematisches Institut, Heinrich-Heine-Universität Düsseldorf, Universitäts- straße, 40225 Düsseldorf, Germany

Received by editor(s): March 3, 1999
Received by editor(s) in revised form: July 26, 1999
Published electronically: October 20, 2000
Additional Notes: The author was partly supported by grant ERBCHBICT930403 (HCM) from the European Community and The Netherlands Organisation for Scientific Research (NWO)
Communicated by: Leslie D. Saper
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society